Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

Request Permissions   Purchase Content 
 
 

 

$ \mathbb{Z}_2^n$-graded quasialgebras and the Hurwitz problem on compositions of quadratic forms


Authors: Ya-Qing Hu, Hua-Lin Huang and Chi Zhang
Journal: Trans. Amer. Math. Soc. 370 (2018), 241-263
MSC (2010): Primary 16S35, 16W50, 11E25
DOI: https://doi.org/10.1090/tran/6946
Published electronically: July 7, 2017
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We introduce a series of $ \mathbb{Z}_2^n$-graded quasialgebras $ \mathbb{P}_n(m)$ which generalizes Clifford algebras, higher octonions, and higher Cayley algebras. The constructed series of algebras and their minor perturbations are applied to contribute explicit solutions to the Hurwitz problem on compositions of quadratic forms. In particular, we provide explicit expressions of the well-known Hurwitz-Radon square identities in a uniform way, recover the Yuzvinsky-Lam-Smith formulas, confirm the third family of admissible triples proposed by Yuzvinsky in 1984, improve the two infinite families of solutions obtained recently by Lenzhen, Morier-Genoud and Ovsienko, and construct several new infinite families of solutions.


References [Enhancements On Off] (What's this?)

  • [1] Helena Albuquerque and Shahn Majid, Quasialgebra structure of the octonions, J. Algebra 220 (1999), no. 1, 188-224. MR 1713433, https://doi.org/10.1006/jabr.1998.7850
  • [2] Helena Albuquerque and Shahn Majid, Clifford algebras obtained by twisting of group algebras, J. Pure Appl. Algebra 171 (2002), no. 2-3, 133-148. MR 1904473, https://doi.org/10.1016/S0022-4049(01)00124-4
  • [3] M. F. Atiyah, R. Bott, and A. Shapiro, Clifford modules, Topology 3 (1964), no. suppl. 1, 3-38. MR 0167985
  • [4] V. G. Drinfeld, Quasi-Hopf algebras, Algebra i Analiz 1 (1989), no. 6, 114-148 (Russian); English transl., Leningrad Math. J. 1 (1990), no. 6, 1419-1457. MR 1047964
  • [5] A. Hurwitz, Uber die Komposition der quadratischen Formen von beliebig vielen Variablen, Nahr. Ges. Wiss. Göttingen, 1898, pp. 309-316.
  • [6] A. Hurwitz, Über die Komposition der quadratischen Formen, Math. Ann. 88 (1922), no. 1-2, 1-25 (German). MR 1512117, https://doi.org/10.1007/BF01448439
  • [7] T. Y. Lam and Tara L. Smith, On Yuzvinsky's monomial pairings, Quart. J. Math. Oxford Ser. (2) 44 (1993), no. 174, 215-237. MR 1222375, https://doi.org/10.1093/qmath/44.2.215
  • [8] Anna Lenzhen, Sophie Morier-Genoud, and Valentin Ovsienko, New solutions to the Hurwitz problem on square identities, J. Pure Appl. Algebra 215 (2011), no. 12, 2903-2911. MR 2811573, https://doi.org/10.1016/j.jpaa.2011.04.011
  • [9] Shahn Majid, Algebras and Hopf algebras in braided categories, Advances in Hopf algebras (Chicago, IL, 1992) Lecture Notes in Pure and Appl. Math., vol. 158, Dekker, New York, 1994, pp. 55-105. MR 1289422
  • [10] Shahn Majid, Foundations of quantum group theory, Cambridge University Press, Cambridge, 1995. MR 1381692
  • [11] Sophie Morier-Genoud and Valentin Ovsienko, A series of algebras generalizing the octonions and Hurwitz-Radon identity, Comm. Math. Phys. 306 (2011), no. 1, 83-118. MR 2819420, https://doi.org/10.1007/s00220-011-1279-9
  • [12] J. Radon, Lineare scharen orthogonaler matrizen, Abh. Math. Sem. Univ. Hamburg 1 (1922), no. 1, 1-14 (German). MR 3069384, https://doi.org/10.1007/BF02940576
  • [13] A. R. Rajwade, Squares, London Mathematical Society Lecture Note Series, vol. 171, Cambridge University Press, Cambridge, 1993. MR 1253071
  • [14] Daniel B. Shapiro, Compositions of quadratic forms, de Gruyter Expositions in Mathematics, vol. 33, Walter de Gruyter & Co., Berlin, 2000. MR 1786291
  • [15] Sergey Yuzvinsky, Orthogonal pairings of Euclidean spaces, Michigan Math. J. 28 (1981), no. 2, 131-145. MR 616264
  • [16] Sergey Yuzvinsky, A series of monomial pairings, Linear and Multilinear Algebra 15 (1984), no. 2, 109-119. MR 740665, https://doi.org/10.1080/03081088408817582

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 16S35, 16W50, 11E25

Retrieve articles in all journals with MSC (2010): 16S35, 16W50, 11E25


Additional Information

Ya-Qing Hu
Affiliation: Department of Mathematics, Indiana University, Bloomington, Indiana 47405 – and – School of Mathematics, Shandong University, Jinan 250100, People’s Republic of China
Email: yaqhu@indiana.edu, yachinghu@mail.sdu.edu.cn

Hua-Lin Huang
Affiliation: School of Mathematical Sciences, Huaqiao University, Quanzhou 362021, People’s Republic of China – and – School of Mathematics, Shandong University, Jinan 250100, People’s Republic of China
Email: hualin.huang@hqu.edu.cn, hualin@sdu.edu.cn

Chi Zhang
Affiliation: School of Mathematics, Shandong University, Jinan 250100, People’s Republic of China
Email: chizhang@mail.sdu.edu.cn

DOI: https://doi.org/10.1090/tran/6946
Keywords: Quasialgebra, Hurwitz problem, square identity
Received by editor(s): June 4, 2015
Received by editor(s) in revised form: March 14, 2016
Published electronically: July 7, 2017
Additional Notes: This research was supported by SRFDP 20130131110001, SDNSF ZR2013AM022, NSFC 11471186 and 11571199.
Article copyright: © Copyright 2017 American Mathematical Society

American Mathematical Society